Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Realizability and nonrealizability of Dickson algebras as cohomology rings


Authors: Larry Smith and R. M. Switzer
Journal: Proc. Amer. Math. Soc. 89 (1983), 303-313
MSC: Primary 55R40; Secondary 55R35
DOI: https://doi.org/10.1090/S0002-9939-1983-0712642-4
MathSciNet review: 712642
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Fix a prime $ p$ and let $ V$ be an $ n$-dimensional vector space over $ {\mathbf{Z}}/p$. The general linear group $ {\text{GL(}}V{\text{)}}$ of $ V$ acts on the polynomial ring $ P(V)$ on $ V$. The ring of invariants $ P{(V)^{{\text{GL}}(V)}}$ has been computed by Dickson, and we denote it by $ {D^*}(n)$. If we grade $ P(V)$ by assigning the elements of $ V$ the degree 2, then $ {D^*}(n)$ becomes a graded polynomial algebra on generators $ {Y_1}, \ldots ,{Y_n}$ of degrees $ 2{p^n} - 2{p^{n - 1}}, \ldots ,2{p^n} - 2$. The $ \mod p$ Steenrod algebra acts on $ P(V)$ in a unique way compatible with the unstability condition and the Cartan formula. The $ {\text{GL}}(V)$ action commutes with the Steenrod algebra action, and so $ {D^*}(n)$ inherits the structure of an unstable polynomial algebra over the Steenrod algebra. In this note we determine explicit formulas for the action of the Steenrod algebra on the polynomial generators of $ {D^*}(n)$. As a consequence we are able to decide exactly which Dickson algebras can be $ {\mathbf{Z}}/p$ cohomology rings.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, The non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20-104. MR 0141119 (25:4530)
  • [2] J. F. Adams and C. W. Wilkerson, Finite $ H$-spaces and algebras over the Steenrod algebra, Ann. of Math. (2) 111 (1980), 95-143. MR 558398 (81h:55006)
  • [3] A. Clark and J. Ewing, The realization of polynomial algebras as cohomology rings, Pacific J. Math. 50 (1974), 425-434. MR 0367979 (51:4221)
  • [4] L. E. Dickson, A fundamental system of invariants of the general modular linear group with a solution of the form problem, Trans. Amer. Math. Soc. 12 (1911), 75-98. MR 1500882
  • [5] J. Ewing, Sphere bundles over spheres as loop spaces $ \mod p$, Duke Math. J. 40 (1973), 157-162. MR 0324690 (48:3040)
  • [6] E. M. Friedlander, Exceptional isogenies and the classifying spaces of simple Lie groups, Ann. of Math. (2) 101 (1975), 510-520. MR 0391078 (52:11900)
  • [7] J. R. Hubbuck, Generalized cohomology operations and $ H$-spaces of low rank, Trans. Amer. Math. Soc. 141 (1969), 335-360. MR 0248809 (40:2059)
  • [8] R. Holzsager, $ H$-spaces of category $ \leqslant 2$, Topology 9 (1970), 211-216. MR 0261598 (41:6211)
  • [9] S. Lang, Algebra, Addison-Wesley, Reading, Mass., 1965. MR 0197234 (33:5416)
  • [10] A. Liulevicius, The factorization of cyclic reduced powers by secondary cohomology operations, Mem. Amer. Math. Soc. no. 42 (1962). MR 0182001 (31:6226)
  • [11] J. Milnor, The Steenrod algebra and its dual, Ann. of Math. (2) 67 (1958), 150-171. MR 0099653 (20:6092)
  • [12] J. Milnor and J. C. Moore, The structure of Hopf algebras, Ann. of Math. (2) 81 (1965), 211-264. MR 0174052 (30:4259)
  • [13] R. Nakagawa and S. Ochiai, On the dimension of generators of a polynomial algebra over the $ {\operatorname{Mod }}p$ Steenrod algebra, Proc. Japan Acad. Ser. A Math. Sci. 43 (1967), 932-936. MR 0231372 (37:6927)
  • [14] L. Smith, On the type of an associative $ H$-space of rank 2, Tôhoku Math. J. 20 (1968), 511-515. MR 0243523 (39:4844)
  • [15] L. Smith and R. M. Switzer, Variations on a theme of Adams and Wilkerson (to appear).
  • [16] N. E. Steenrod and D. B. A. Epstein, Cohomology operations, Ann. of Math. Studies, no. 50, Princeton Univ. Press, Princeton, N. J., 1962. MR 0145525 (26:3056)
  • [17] D. Sullivan, Genetics of homotopy theory and the Adams conjecture, Ann. of Math. (2) 100 (1974), 1-79. MR 0442930 (56:1305)
  • [18] A. Zabrodsky, On the realization of invariant subgroups of $ {\pi _*}(X)$, revised preprint.
  • [19] O. Zariski and P. Samuel, Commutative algebra, vol. 1. Van Nostrand, Princeton, N. J., 1960. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55R40, 55R35

Retrieve articles in all journals with MSC: 55R40, 55R35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0712642-4
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society